Meds associated with Stevens-Johnson syndrome

Pharmacists Mutual Insurance Company

RM Alert: Medication Misadventure – Stevens-Johnson Syndrome

Background

Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) are a group of hypersensitivity reactions that are very rare, serious and potentially fatal. Carbamazepine is the drug most commonly associated with the disease although some antiretroviral drugs, sulphonamides, penicillins, fluoroquinolones, and NSAIDs have also been known to cause the reaction.

The initial symptoms of the reaction are fever, muscle aches, and general weakness for one to three days. Subsequently, the skin develops painful open blisters. If the rash develops, the medication must be stopped immediately. Treatment is much like that of a burn victim including fluid replacement, infection prevention, and pain management. Treatment can last up to a year and many times permanent scaring results.

Lessons
• Carbamazepine is associated with Stevens-Johnson syndrome/toxic epidermal necrolysis in carriers of the human leucocyte antigen (HLA) B*1502 gene.
• The HLA B*1502 gene is most frequently found in Asian populations (Indians, Han Chinese, Thais and Malays). This population has a 10 times greater risk of developing SJS/TEN than Caucasians exposed to carbamazepine.
• The HLA A*3101 allele has been associated with reactions in Northern European populations.
• In 2007, the FDA recommended genetic screening of individuals of Asian ancestry prior to the start of carbamazepine.
Recommendations
• Ensure screening in genetically at-risk populations prior to initiating therapy.
• Review all signs and symptoms of SJS/TEN with all new prescriptions for carbamazepine.
Other insights

The increased use of carbamazepine, especially for control of pain, may be the reason for the increased incidence of SJS/TEN with it.

Awareness of such drugs implicated in life-threatening drug reactions will help physicians in preventing them by judicious use of the drugs.

For patients who are HLA-B*15:02 and HLA-A*31:01 positive, oxcarbazepine, phenytoin, fosphenytoin, eslicarbazepine acetate, and lamotrigine may also be associated with drug-associated cutaneous adverse reactions so these medications may need to be avoided as well.

For Tools & Resources to help you manage risk, members can access the Pharmacists Mutual Risk Management Center (RMC) from the Pharmacists Mutual Member Portal. Visit www.phmic.com, click on “My Account” & follow the on-screen prompts to set-up your free account.

One Response

  1. Yeah I got that long ago. What a sweety, …instead of the hyper-safe opioids for neuropathic pain, …it all makes sense.

Leave a Reply

%d bloggers like this: